zbMATH — the first resource for mathematics

Generic Torelli for projective hypersurfaces. (English) Zbl 0598.14007
The global Torelli theorem for hypersurfaces in a projective space is proved, i.e., the following assertion: Theorem. The period map, which assigns to a smooth hypersurface \(X_ f\) of degree d in \(P^{n+1}\) the type of its Hodge structure on the middle primitive cohomologies, is injective in a generic point of the variety of modules of hypersurfaces of degree d with the exception of the case \(d=3\), \(n=2\) and, possible, of the cases (1) d divides \(n+2\); (2) \(d=4,\) \(n=4m\) or \(d=6\), \(n=6m+1\). Thus, a generic hypersurface is recovered by the periods.
The proof is based on investigation of the Jacobian ring \(R=S/I_ f\) where S is the ring of polynomials and \(I_ f\) is the ideal generated by the partial derivatives \(\frac{\partial f}{\partial x_ i}\). This Artinian graded ring is a projective invariant of f. Since the initial terms \(R^ t\) of its gradation coincide with \(S^ t\), the smooth hypersurfaces having the same rings R are projectively equivalent. The Hodge structure of \(X_ f\) permits to recover partially the multiplication in R. Namely, \(R^{t_ a}\), \(t_ a=(n-a+1)d-(n+2)\) is isomorphic to the factor \(F^ a/F^{a+1}\) of the Hodge filtration in \(H^ n_ p(X_ f,{\mathbb{C}})\). This isomorphism is established by taking the k-residue of \((n+1)\)-forms holomorphic in the complement of \(X_ t\) and having a pole of order k on \(X_ f\), which turns out to be an element of \(F^ a/F^{a+1}\approx H^{a,n-a}(X)\). Moreover, \(R^ d\) is isomorphic to the space of infinitesimal variations D of the hypersurface \(X_ f\). The indicated isomorphisms are compatible also with the multiplication in R. The Kodaira map \(D\times F^ a/F^{a+1}\to F^{a-1}/F^ a\) goes over to the multiplication \(R^ d\times R^{t_ a}\to R^{t_ a+d}\) and the cohomology cup product \(F^ a/F^{a+1}\times F^{n-a}/F^{n-a+1}\) to \(R^{t_ a}\times R^{\sigma -t_ a}\to R^{\sigma}\approx {\mathbb{C}}.\)
The author notices that for a generic hypersurface, the multiplication \(R^ a\times R^ b\to R^{a+b}\) for \(a<b\leq d\) determines the multiplication \(R^{b-a}\times R^ a\to R^ b\) if (d-2)(n-1)\(\geq 3\). The space \(R^{b-a}\) turns out to be isomorphic to the subspace \(T\subset Hom(R^ a,R^ b)\) where \(x\in T\) if \(x(u)\cdot v=u\cdot x(v)\) for any \(u,v\in R^ a\). This fact is checked explicitly for the Fermat hypersurface \(f=\sum^{n+2}_{1}x^ d_ i\) and follows from the embedding \(R^{b-a}\subseteq T\) in the general case and from the constancy of the dimension of \(R^{b-a}\). Starting from \(R^{t_ 0}\times R^ d\to R^{t_ 0+d}\), we stop at \(R^ a\times R^ d\), \(a\leq d\). If \(2a<d-1\), then \(R^ a=S^ aV\) and \(R^{2a}=S^{2a}V\). The map \(S^ 2(S^ aV)\to^{\mu}S^{2a}V\) recovers the structure of \(R^ a\approx S^ aV\) since the zeros of all quadrics from Ker(\(\mu)\) define the Veronese embedding \(\nu (P(V))\subset P(R^ a)\). But if \(d- 1\leq 2a<2d-1\), then, under not strong restrictions, the structure of the symmetric power on \(R^ a\) is determined by consideration of quadrics of rank 4 in ker \(S^ 2R^ a\to R^{2a}\). We notice that the author recovers, in fact, the hypersurface by variation of the first non-trivial term of the Hodge filtration only.

14C30 Transcendental methods, Hodge theory (algebro-geometric aspects)
14K30 Picard schemes, higher Jacobians
32G20 Period matrices, variation of Hodge structure; degenerations
Full Text: Numdam EuDML
[1] A. Andreotti : On a theorem of Torelli . Am. J. Math. 80 (1958) 801-828. · Zbl 0084.17304 · doi:10.2307/2372835
[2] R. Accola : On Castelnuovo’s inequality for algebraic curves I . Trans. AMS. 251 (1979) 357-373. · Zbl 0417.14021 · doi:10.2307/1998699
[3] F. Catanese : The moduli and global period mapping of surfaces with K2 = pg = 1 . Comp. Math. 41 (1980) 401-414. · Zbl 0444.14008 · numdam:CM_1980__41_3_401_0 · eudml:89464
[4] J. Carlson and P. Griffiths : Infinitesimal variations of Hodge structure and the global Torelli problem . Journees de geometrie algebrique d’Angers, Sijthoff and Nordhoff (1980) 51-76. · Zbl 0479.14007
[5] J. Carlson , M. Green , P. Griffiths and J. Harris : Infinitesimal variation of Hodge structure . Comp. Math. 50 (1983) 109-205. · Zbl 0531.14006 · numdam:CM_1983__50_2-3_109_0 · eudml:89624
[6] H. Clemens and P. Griffiths : The intermediate Jacobian of the cubic threefold . Ann. Math. 95 (1972) 281-356. · Zbl 0214.48302 · doi:10.2307/1970801
[7] P. Griffiths : On the periods of certain rational integrals . Ann. Math. 90 (1969) 460-541. · Zbl 0215.08103 · doi:10.2307/1970746
[8] P. Griffiths : Infinitesimal variations of Hodge structures III: Determinantal varieties and the infinitesimal invariant of normal functions . Comp. Math. 50 (1983) 267-324. · Zbl 0576.14009 · numdam:CM_1983__50_2-3_267_0 · eudml:89626
[9] P. Griffiths and J. Harris : Principles of algebraic geometry , John Wiley and Sons, NY (1978). · Zbl 0408.14001
[10] P. Griffiths and J. Harris : Infinitesimal variations of Hodge structure II : An infinitesimal invariant of Hodge classes . Comp. Math. 50 (1983) 207-265. · Zbl 0576.14008 · numdam:CM_1983__50_2-3_207_0 · eudml:89625
[11] [ 11 J. Mather : Stability of C\infty mappings: IV. Classification of stable germs by R-algebras . Publ. Math. I.H.E.S. 37 (1970) 223-248. · Zbl 0202.55102 · doi:10.1007/BF02684889 · numdam:PMIHES_1969__37__223_0 · eudml:103901
[12] J. Mather and S. Yau : Classification of isolated hypersurface singularities by their moduli algebras . Preprint. · Zbl 0499.32008 · doi:10.1007/BF01399504 · eudml:142951
[13] F. Oort and J. Steenbrink : The local Torelli problem for algebraic curves . Journees de Geometrie Algebrique d’Angers, Sijthoff and Nordhoff (1980), 157-204. · Zbl 0444.14007
[14] A. Piateski-Shapiro and I. ҆AFAREVICH: A Torelli theorem for algebraic surfaces of type K3 . Izv. Akad. Nauk. 35 (1971) 530-572. · Zbl 0219.14021
[15] A. Todorov : Surfaces of general type with pg = 1 and (K\cdot K) = 1 . Ann. Ec. Norm. Sup. 13 (1980) 1-21. · Zbl 0478.14030 · doi:10.24033/asens.1375 · numdam:ASENS_1980_4_13_1_1_0 · eudml:82044
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.